Tennessee, 2020

Damaging Wind in Tennessee, July 24, 2020

July 24, 2020 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms develop across Middle Tennessee during the late morning and early afternoon hours on July 24. One wind damage report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms develop across Middle Tennessee during the late morning and early afternoon hours on July 24. One wind damage report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 24, 11:30 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 24, 11:30 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1230 PM CDT Fri Jul 24 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Only a few pinhead showers are showing up on radar this hour, with
some mid-level cloudiness still covering parts of Middle
Tennessee. While we don't expect much activity the remainder of
the night or Friday morning, look for scattered convection to
develop once again as we near the hotter portions of the day. A
weak shortwave riding down the northwest flow aloft will help
trigger some of this activity, but surface heating will provide
most of the energy today. Temperatures should recover nicely, with
high temperatures reaching the low 90's most areas west of the
Cumberland Plateau and heat indices reaching 100+ at some of these
locations by afternoon. Look for a continuation of hot weather
and scattered diurnal convection through the weekend and into
early next week, then a surface boundary approaching from the
northwest will increase our rain chances on Tuesday. It is unclear
whether we'll get a clean fropa out of this front or if it will
simply wash out. There is some disagreement between the GFS & Euro
that far out. Even in the event of a fropa, at most we'll
experience nominal cooling with scattered convection continuing
throughout next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR continue at the terminals, with TS approaching CSV from the
south. Sites that experience TSRA this afternoon, thru 00z or so,
may degrade to IFR/LIFR briefly. Otherwise, expect mid-level cu
to dissipate after sunset. Only a few high-level clouds and VFR
will prevail overnight. CKV may experience MVFR VIS by morning,
though CSV appears to have the best opportunity at FG 07z-13z Sat.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Schaper
Hazardous weather outlook, Jul 24, 4:07 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
507 AM CDT Fri Jul 24 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
507 AM CDT Fri Jul 24 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered storms are expected throughout the day across Middle
Tennessee. A few storms may become strong with wind gusts of 40 to
60 mph, along with heavy rainfall leading to localized flooding,
especially during the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

08

In the hours before

Special weather statement, Jul 24, 11:11 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
1211 PM CDT Fri Jul 24 2020

TNZ066-241800-
Cumberland TN-
1211 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY UNTIL 100 PM
CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crossville, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park, Slate Springs and Indian Rock Lake.

This includes Interstate 40 between mile markers 317 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8471 3586 8473 3583 8477 3578 8489
      3577 8525 3580 8526 3580 8525 3582 8524
      3587 8522 3589 8523 3591 8521 3592 8525
      3595 8526 3609 8484 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 1711Z 211DEG 12KT 3589 8513

Barnwell
Special weather statement, Jul 24, 11:29 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
1229 PM CDT Fri Jul 24 2020

TNZ065-080-241815-
Van Buren TN-White TN-
1229 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAN BUREN AND
CENTRAL WHITE COUNTIES UNTIL 115 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sparta, Doyle and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8537 3581 8560 3598 8560 3597 8526
      3595 8526
TIME...MOT...LOC 1728Z 199DEG 10KT 3584 8547

Barnwell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
July 24, 12:25 PM CST
Where
Dickson County, 1.01 mi SSW of Dickson Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.116, -87.434

Several trees were blown down on Nancy Shawl Road near Highway 351.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911714.